Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS La Crosse, WI

July 19, 2008Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2008, 8:09 PM CDT for Fayette County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2008, 8:09 PM CDT (01:09 UTC)
Expired
Jul 19, 2008, 8:45 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Fayette County, IA

The radar

The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:22 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 200109
SVRARX
IAC065-200145-
/O.NEW.KARX.SV.W.0142.080720T0109Z-080720T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FAYETTE COUNTY IN NORTHEAST IOWA...

* UNTIL 845 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF FAIRBANK...OR 11
  MILES NORTHWEST OF CUTSHAW BRIDGE STATE ACCE...MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRBANK AROUND 815 PM...
  COUNTY ROADS 3 AND W 13 AND WESTGATE AROUND 820 PM...
  OELWEIN AROUND 825 PM...
  COUNTY ROADS 3 AND W 33 AND COUNTY ROAD W 33 AND 187 AROUND 830
  PM...
  ARLINGTON AND COUNTY ROADS 3 AND W 45 AROUND 835 PM...
  HIGHWAYS 3 AND 187 AROUND 840 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4277 9209 4278 9161 4264 9162 4264 9209
TIME...MOT...LOC 0109Z 269DEG 45KT 4265 9215

$$

RIECK
3 follow-up statements
000 
WWUS53 KARX 200121
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
821 PM CDT SAT JUL 19 2008

IAC065-200145-
/O.CON.KARX.SV.W.0142.000000T0000Z-080720T0145Z/
FAYETTE IA-
822 PM CDT SAT JUL 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN FAYETTE COUNTY...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OELWEIN...MOVING EAST
AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS 3 AND W 45 AND COUNTY ROAD W 45 AND 187 AROUND 830
  PM...
  ARLINGTON AND HIGHWAYS 3 AND 187 AROUND 835 PM...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4277 9209 4278 9161 4264 9162 4264 9209
TIME...MOT...LOC 0122Z 269DEG 50KT 4267 9189

$$

RIECK
000 
WWUS53 KARX 200131
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
831 PM CDT SAT JUL 19 2008

IAC065-200145-
/O.CON.KARX.SV.W.0142.000000T0000Z-080720T0145Z/
FAYETTE IA-
831 PM CDT SAT JUL 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN FAYETTE COUNTY...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COUNTY ROADS 3 AND W
33...OR 7 MILES EAST OF OELWEIN...MOVING EAST AT 50 MPH.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4277 9209 4278 9161 4264 9162 4264 9209
TIME...MOT...LOC 0131Z 269DEG 50KT 4267 9174

$$

RIECK
000 
WWUS53 KARX 200141
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT SAT JUL 19 2008

IAC065-200152-
/O.EXP.KARX.SV.W.0142.000000T0000Z-080720T0145Z/
FAYETTE IA-
842 PM CDT SAT JUL 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FAYETTE COUNTY
EXPIRES AT 845 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4277 9209 4278 9161 4264 9162 4264 9209
TIME...MOT...LOC 0142Z 269DEG 50KT 4267 9153

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:47 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 2:47 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
247 PM CDT SAT JUL 19 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY

FORECAST FOCUS IS MAINLY ON CONVECTIVE POTENTIAL FOR THE NEXT FEW
DAYS.

18Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY FROM AROUND THE SIOUX
FALLS AREA...NORTHEAST TOWARD THE TWIN CITIES AND EAU CLAIRE...TO
THE UPPER PENINSULA. SURFACE FLOW IS A BIT MUDDLED WITH REMNANTS OF
OVERNIGHT MCS TRACKING NORTHEAST BETWEEN THE CITIES AND DULUTH.
MOISTURE CONVERGENCE FOCUSING ON THE SIOUX FALLS AREA...WHERE
CONVECTION WAS EXPANDING. FLOW OF MOIST AIR ACROSS IA IS FEEDING
INTO SOUTHERN MN.

LOTS OF SUBTLE DIFFERENCES WITH THE VARIOUS MODEL SOLUTIONS AND HOW
THEY HANDLE CONVECTION. NONE REALLY IN AGREEMENT WITH ANY OTHER...
AND THE RESULTING CONVECTIVE CLUSTERS ALTER THE MASS FIELDS ENOUGH
TO RESULT IN DIFFERING OPINIONS. OVERALL...LOCAL RUC-WRF TRACKING
REALITY ABOUT THE BEST...WITH NAM IN THE BALLPARK. LEANED TOWARD
THESE SOLUTIONS FOR THE MOST PART...BUT BLENDED BACK TOWARD GFS BY
TUESDAY.

WITH MOISTURE CONTINUING TO FEED INTO SOUTHERN MN...FEEL THE
CONVECTION OVER SOUTHWEST MN WILL CONTINUE TRACKING EAST TOWARD THE
AREA. MEANWHILE...CONVECTION NEAR THE TWIN CITIES COULD CONTINUE
BUILDING SOUTHWARD...PERHAPS REACHING OUR NORTHERN COUNTIES. WILL
CONTINUE THE LIKELY POPS FROM THE PREVIOUS FORECAST. FEEL IT LIKELY
THAT CONVECTION WILL IMPACT MOST AREAS...BUT TIMING AND EXACT
LOCATION HARDER TO DISCERN. NORTHERN COMPLEX CELLS SHOWING AMPLE
ROTATION...WITH MPX ISSUING TORNADO WARNINGS. CELLS TO THE WEST MAY
SHOW SOME INITIAL SUPERCELL CHARACTERISTICS...BUT FEEL HAIL AND
WINDS WILL BECOME THE MAIN THREATS WITH TIME AS COLD POOL
ESTABLISHES ITSELF.

SHORT WAVE TROUGH WHICH IS ASSISTING THIS WILL TRACK EAST OF THE
AREA OVERNIGHT...TAKING THE BETTER RAIN CHANCES ALONG WITH. STILL...
LINGERING BOUNDARIES AND MOISTURE...WITH SOUTHERLY MOISTURE
TRANSPORT UP INTO THE AREA...SO CANNOT COMPLETELY REMOVE CHANCES.

NEXT SHORT WAVE TROUGH DROPS INTO THE AREA ALREADY ON SUNDAY. COOLER
TEMPS ALOFT WILL RESULT IN STEEPENING LAPSE RATES. THUS RAIN CHANCES
WILL LINGER INTO MONDAY NIGHT. SOME QUESTION FOR TUESDAY. HAVE BEEN
CARRYING A DRY FORECAST FOR SOME TIME...AND THERE IS STILL MODEL
SUPPORT FOR THAT. BUT LATEST NAM SOLUTION INDICATING THE LAST SPOKE
OF SHORT WAVE ENERGY ROTATING AROUND THE DEEPENING GREAT LAKES
TROUGH COULD BRING ANOTHER CHANCE FOR RAIN INTO TUESDAY. NOT
CONFIDENT IN THIS...SO LEFT OUT FOR NOW.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MEDIUM RANGE MODEL SOLUTIONS LOOK TO BE IN REASONABLE AGREEMENT FOR
THE LATTER HALF OF THE WEEK. LONG WAVE TROUGH OVER SOUTHEAST
CANADA...AND A LONG WAVE TROUGH ALONG THE WEST COAST. THIS ALLOWS
SOME RIDGING ACROSS THE CENTER PART OF THE CONTINENT AT MID WEEK.
BUT THIS LOOKS TO BE SHORT-LIVED AS SEVERAL WAVES QUICKLY FLATTEN
THE RIDGE AS THE MOVE ALONG THE INTERNATIONAL BORDER. THIS KEEPS THE
LOCAL AREA FROM SEEING ANY REAL HEAT.

DRY WEATHER ANTICIPATED TUESDAY NIGHT AND WEDNESDAY...BUT THE FIRST
RIPPLE LOOKS TO BRING RAIN CHANCES ALREADY BY WEDNESDAY NIGHT.
BETTER CHANCES THURSDAY. THE MODELS INDICATE THE RIDGE WILL TRY TO
AMPLIFY AGAIN FRIDAY INTO SATURDAY. THIS SHOULD ALLOW FOR DRY
WEATHER THROUGH THE WEEKEND...BUT THE WARMEST TEMPERATURES LOOK TO
REMAIN JUST WEST OF THE AREA UNTIL PERHAPS EARLY NEXT WEEK...IF THE
RIDGE CAN HOLD ON LONG ENOUGH TO REACH THE UPPER MIDWEST BEFORE
BEING FLATTENED AGAIN.

MW

&&

.AVIATION...

CLUTTERED WEATHER PICTURE PERSISTS...AS A WAVERING FRONTAL BOUNDARY
CONTINUES TO LAY WEST TO EAST ACROSS THE REGION...PROVIDING A FOCUS
FOR A SHRA/TS THREAT. RUN/NAM12 MODELS TAKE THIS FRONT NORTH OF
KRST/KLSE THIS AFTERNOON...WHILE A 500 MB SHORTWAVE TROUGH SPINS
EAST INTO THE REGION BY 00Z. WITH AMPLE MOISTURE TO WORK
WITH...INSTABILITY AND FAVORABLE WIND PROFILES...EXPECT SHRA/TS TO
DEVELOP AND TRACK EAST ACROSS THE LOCAL AREA. SOME SEVERE WEATHER
COULD RESULT...WITH LARGE HAIL/DAMAGING WINDS. WILL KEEP SEVERE
CONDITIONS OUT OF TAFS AT THIS MOMENT. MAIN TSRA THREAT TIME WILL BE
BETWEEN 22-04Z. WITH THE FRONT STILL LINGERING...AND MORE SHORTWAVE
ENERGY MOVING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...THE PCPN
THREAT WILL INCREASE FOR SUN AFT/NIGHT. SFC WIND FIELDS WILL STAY
RATHER LIGHT...VARIABLE AT TIMES DUE TO THE PROXIMITY OF THE SFC
FRONT. IN ADDITION...WITH A MOIST BOUNDARY LAYER AND SOME POTENTIAL
CLEARING AFTER THE SHRA/TS MOVE EAST...SOME LOW STRATUS/FOG MAY
DEVELOP. WILL ADD SOME MVFR CEILINGS/VSBYS FROM 08-14Z TO COVER THIS
HEIGHTENED RISK.

RIECK

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 19, 2:55 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SAT JUL 19 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
255 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK AND WAVERING FRONTAL BOUNDARY WITH WORK ON INCREASING
INSTABILITY AND AMPLE MOISTURE TO PRODUCE AREAS OF THUNDERSTORMS FROM
LATE AFTERNOON THROUGH THE EVENING HOURS. AN UPPER AIR DISTURBANCE
WILL PROVIDE ADDITIONAL FORCING THIS EVENING...WHILE FAVORABLE
WINDS ALOFT HELP ORGANIZE SOME OF THESE STORMS. AS A RESULT...THERE
WILL BE A THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING...MOSTLY BETWEEN 4 AND 11 PM. THE MAIN SEVERE THREATS WILL
BE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL DOWNPOURS. THE HEAVY
RAIN COULD RESULT IN LOCALIZED FLOODING. IN ADDITION...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

RAIN AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE
THUNDERSTORMS AS THEY PASS. IF THUNDERSTORMS PERSIST OVER ANY ONE
LOCATION...HIGHER RAIN AMOUNTS WILL BE POSSIBLE...INCREASING THE
THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE ACROSS THE AREA FOR SUNDAY THROUGH
MONDAY. ENOUGH INSTABILITY AND STRONGER WINDS ALOFT LOOK TO REMAIN
IN PLACE FOR A SLIGHT RISK OF SEVERE STORMS SUNDAY AFTERNOON AND
EVENING. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA CENTERED ON
THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT
WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 4 AND 11 PM. REPORTS OF ANY HEAVY
RAINFALL OR LOCALIZED FLOODING WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:43 PM CDTAreal Flood AdvisoryARXFloyd97 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.